Systematic review of piperacillin-induced neutropenia

Marc H. Scheetz, June M. McKoy, Jorge P. Parada, Benjamin Djulbegovic, Dennis W. Raisch, Paul R. Yarnold, Jessica Zagory, Steve Trifilio, Rita Jakiche, Frank Palella, Adam Kahn, Kevin Chandler, Charles L. Bennett*

*Corresponding author for this work

Research output: Contribution to journalReview article

32 Scopus citations

Abstract

Because penicillin agents are implicated in granulopoiesis inhibition, health-care professionals frequently consider discontinuation of such therapy in patients with decreasing white blood cell counts. No systematic review to date has described piperacillin and the patient population at risk for this adverse drug reaction (ADR). This review sought to assess the occurrence of piperacillin-induced neutropenia, describe characteristics of affected patients and assess the reporting modalities that most accurately classify this ADR. Case reports, cohort studies and clinical trials identified by comprehensive searches of PubMed and the US FDA Adverse Event Reporting System (AERS) database were reviewed for patient demographics, duration and dose of piperacillin or piperacillin-tazobactam treatment and the occurrence of neutropenia. Causality assessments were performed. Six published case reports, three cohort studies, 178 clinical trials and two compilations of phase I-III trials were reviewed. Review of case reports was notable in that the duration of β-lactam therapy prior to the noting of leukopenia always exceeded 15 days. No deaths were recorded in this group. Among 13 816 patients enrolled in non-neutropenic fever studies, the occurrence of piperacillininduced neutropenia was rare: five patients (0.04%) developed neutropenia; none died. The demographics for this group were poorly documented. Through the AERS database, we identified 366 unique cases of piperacillin or piperacillintazobactam-induced haematological abnormalities, including neutropenia (n = 183, 50.0%), leukopenia, (n = 99, 27%), agranulocytosis (n = 58, 15.8%) and others. In 62 cases, patients received between 1 and 14 days of therapy (mean 7.7 + 4.1 days). Overall, there were 82 (22.4%) deaths. Reports of haematological ADRs among patients receiving piperacillin or piperacillin-tazobactam are rare. Report of neutropenia associated with piperacillin usage prior to 15 days of therapy is a novel finding that requires further evaluation. Current reporting methods poorly characterise patient groups at risk.

Original languageEnglish (US)
Pages (from-to)295-306
Number of pages12
JournalDrug Safety
Volume30
Issue number4
DOIs
StatePublished - Jan 1 2007

    Fingerprint

ASJC Scopus subject areas

  • Toxicology
  • Pharmacology
  • Pharmacology (medical)

Cite this

Scheetz, M. H., McKoy, J. M., Parada, J. P., Djulbegovic, B., Raisch, D. W., Yarnold, P. R., Zagory, J., Trifilio, S., Jakiche, R., Palella, F., Kahn, A., Chandler, K., & Bennett, C. L. (2007). Systematic review of piperacillin-induced neutropenia. Drug Safety, 30(4), 295-306. https://doi.org/10.2165/00002018-200730040-00002